I have been reading the web quite a bit to get a bearing on schizoaffective disorder and the likelihood that at 63, after taking anti-psychotic medication since I was 25, I might develop tardive dysconesia. I have concluded that I have been one of the lucky ones, and I wanted to share my experience in case it might help others.
I took 150 mg. Thorazine at bedtime and 5 mg. Valium three times a day for nine years. Then my psychiatrist recommended that I try going without medication, as I was doing so well, and there was the chance of developing tardive dysconesia. After a relapse, I started taking 7 to 9 mg. Navane, Triavil 4 - 25 (one pill), and continued the 5 mg. Valium three times a day. When I started going through menopause, I had to up my dosage of Navane to 14 to 16 mg. during the winter months. Now that I am 63, I have been able, in retirement, to reduce Navane to 10 to 12 mg. Navane, and I switched to Trilafon of 4 mg. (eliminating the Elavil). I am still taking 5 mg. of Valium three times a day.
I have learned on the web that antioxidants are helpful, perhaps, in avoiding tardive dysconesia. I have been taking one pill of a vitamin called Stresstabs for my entire adult life; it includes Vitamin C and many B-complex vitamins. I have also taken 500 mg. of Vitamin C twice a day.
During my study of the web, I encountered Vitamin E as a potential help in delaying the onset (or reducing the severity) of tardive dysconesia. And I have discovered that melatonin is a powerful antioxidant which may also be useful. In the past month, I started taking 1200 IU of Vitamin E a day, and one mg. of Melatonin at bedtime.
I have also routinely used caffeine as a drug, but not in high quantities. I normally drink coffee or take caffeine pills that are equivalent to two cups of coffee a day. I found one web site that thought that coffee had helped in a rat study.
I have not cited the web references that mention the key elements in my story, but I found evidence that my vitamin regimen may have helped a great deal. And two psychiatrists and one internist have told me that they suspect that my constant dosage of Valium throughout all these years may have been preventive.
I highly recommend the web as a research tool. I know that MEDLINE might be preferable, but I cannot understand the medical language. I have found the forums and even the anecdotal reports to be very helpful.
I appreciate the chance to contribute to this forum, and I welcome your feedback.
i learned that i had schizophrenia 18 months ago i was taking the strongest dose of abilify and after a year my mouth started moving uncontrollably i now take geodon with little side-effects i have heard about side-effect pills and vitamins + supplements but my psyc.doctor hasn't given me any :)
I was told by a past psychiatrist to take vitamin e to prevent tardive but I acquired it anyway. Current studies are showing it to be less of help as a preventative means than was thought as first. It occurs at any exact statistical rate. I was informed the statistics by my current psychopharmocologist (which came from a clinical source) which is that tardive dyskinesia occurs at the rate of "1%-2.5% per person per year with the atypical antipsychotics and 5% per person per year with the typical antipsychotics" and "it can be masked while it is worsening". Generally if a person show signs of it they are referred by their psychiatrist to a neurologist who is a movement disorders specialist and if suspected at that point Clozaril is still a potential as it is the only antipsychotic that can't cause or worsen it (its only used less often because of its other side effects such as blood dyscreias that require regular bloodwork, I was on it for a while). One can find out information by doing the google search "Patient Education Tardive Dyskinesia" or full a full overview the article on Emedicine.
I think all the information you've given is wonderful and can possibly help others.
You are really fortunate and blessed.
I agree that the internet is an excellent source for infomation.
I have a question for you; did you also hear voices and are they now gone???
Also, if you did hear voices; which medication worked for that or was it a combination of all you stated.
Thank You For Sharing So Much.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.